Jump to content
Odus

Odus: Celexa as a bridge to wean off Effexor?

Recommended Posts

Odus

LSS, I have been on some form of antidepressant/anti-anxiety med for 20 years. I was in a massive car accident with severe head trauma back then, and have had inexplicable panic attacks since. Without meds, I tend to randomly pass out 4-5x/week from a classic hyperventilation/anxiety attack. Only difference is that mine tends to come out of nowhere, without any trigger. They are super hard and fast, so I don't even see it coming sometimes. That's resulted in an additional 6 diagnosed concussions...

For the last 15 years, I have been on Effexor XR, 150mg (name brand only). For the last 2 years, they added Celexa (generic), 20mg.

The Effexor is killing me... I can't sleep. No more than 4 hours/night, interrupted, in the last few weeks. I literally have to pee at least every hour if not more often. I have had night sweats for 8 years. And my lymph nodes in my neck are so incredibly large (roughly 2 golf balls in size), that I've had some surgically removed. (obv. not cancerous).

So, I've contacted my doctor, asking to ween off using Prozac as a bridge based on what I've read. I'd be happy to quit the Celexa too, I don't get withdrawal symptoms much from the Celexa, nor does it seem to help much. However, instead of doing that, she increased Celexa to 30mg/day, and cut the Effexor in half to 75mg for 2 weeks.... continuing to cut in half every two weeks until complete.

I really don't see Celexa proven to be a good bridge. Experiences? Thoughts??

The withdrawal is pure hell, as I'm sure anyone reading this knows. I will, of course, try this... I just worry so much about the withdrawal.

Share this post


Link to post
baroquep

Hi Odus,

 

Welcome to Surviving Antidepressants (SA).  I am so happy that you found the site before going any further in your taper.  Unfortunately very few doctors have experience tapering safely off of antidepressants and in my opinion your doctor hasn't given you the best advice and has advised you to go far too fast.  Please don't reduce your Effexor any further until we can get a better idea of what you are dealing with right now.  I'm a little worried that increasing your Celexa and reducing Effexor is already causing you a lot of trouble and is unfortunately not going to have the result the doctor is expecting.  The theory looks good on paper but in reality it never seems to go quite as smoothly as they anticipate and in most cases makes things worse.  Before I decided to taper off of Effexor, I had also read up on the Prozac Bridge and discussed this option with the pharmacist (who in my opinion has more direct experience with these drugs and their effects on the central nervous system than physicians) and she advised against it saying that it wasn't a very good idea.  My pharmacist suggested tapering off of Effexor directly rather than risk a switch to Prozac.

I am going to attach a few links which will provide you with the recommendations made by Surviving Antidepressants as well as a topic regarding the Prozac Bridge.  It's important that you understand the recommendations made by Surviving Antidepressants and have the opportunity to learn from people's first hand experience trying to use Prozac to bridge off of Effexor (it sounds like your family doctor is planning on bridging you with Celexa).  I am currently tapering off of Effexor and it is a beast to discontinue and the taper has to be done very cautiously so as not to upset the central nervous system.  The goal is to basically sneak the drug out of your system so that the central nervous system remains stable while you are tapering so that you experience few or very mild withdrawal symptoms.   

 

Before we can give you advice specific to your situation, I would ask that you complete your withdrawal signature history so that moderators know what they are dealing with.  We ask all members to provide their drug history as a signature.  This will be a permanent part of your introduction and It helps moderators to be able to see all of your details at a glance.  You can find the information on how to complete your signature at the link below:

 

Instructions:  Withdrawal History Signature

 

    •    Please leave out symptoms and diagnoses.
    •    A list is easier to understand than one or multiple paragraphs. 
    •    Any drugs prior to 24 months ago can just be listed with start and stop years.
    •    Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
    •    Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.

 

Surviving Antidepressants recommends tapering by no more than 10% of your previous dose followed by a hold of about 4 weeks to allow the brain to adapt to the changes in the central nervous system (CNS).  When changes are made too quickly, doses are alternated/skipped or the drug is discontinued abruptly, the brain is unable to adapt to the changes and this results in uncomfortable withdrawal symptoms.  I am attaching a few links so that you can familiarize yourself with the recommendations made by Surviving Antidepressants.  

 

What is Withdrawal Syndrome?

Before you begin tapering what you need to know
Why taper by 10% of my dosage?

Tips for Tapering off Effexor and Effexor XR / Venlafaxine

 

The Prozac Switch or Bridging with Prozac

 

I know I have given you a lot of information but I think it is best to be able to make the most informed decision regarding your health and well-being and encourage you to familiarize yourself with the protocols so that you can be prepared to put together a plan with your doctor that will allow you to taper off of both Effexor and Celexa in the safest way known at this time.  Please feel free to ask any questions by posting back here in your introduction thread.  You can also connect with other members in the Surviving Antidepressant community by posting in their introduction threads.  SA has a very supportive community who know what you are going through and are here to offer support and are a great group of people.  

Share this post


Link to post
Odus

Thank you! I think I've conquered my settings/signature. 

I will get to reading!!

Share this post


Link to post
Odus

I kinda feel like my head might explode reading all of this. And a little like a drug dealer adding a scale, capsules, and other drug paraphernalia to my Amazon cart.  :lol:

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.